Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Lincoln, IL

July 8, 2001Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2001, 3:38 PM CDT for Vermilion County, Illinois. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 3:38 PM CDT (20:38 UTC)
Expired
Jul 8, 2001, 4:45 PM CDT
In force
67 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Vermilion County, IL

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:50 PM CDTThunderstorm Wind 74 EHoopeston, ILDownburst winds caused considerable damage on the west side of Hoopeston. Three businesses were destroyed, one hundred homes sustained minor to moderate damage, and the EMS building was destroyed. Also, the sewer department suffered major damage and a church

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:15 AM CDTSevere Thunderstorm WatchSPC7 hr
Jul 8, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 082039
SVRSPI

ILC183-082145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 445 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR RANKIN...OR ABOUT 30 MILES NORTHWEST 
  OF DANVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTOMAC
  HOOPESTON
  ROSSVILLE
  DANVILLE
  TILTON

DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS STORM. GO TO 
A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY 
BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED 
AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NAlTIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4049 8793 4022 8794 3999 8753 4049 8756

FRIEDERS

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:15 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 8, 3:15 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT SUN JUL 8 2001

ONGOING SVR WX CURRENTLY RIDING ALONG THE SFC BOUNDARY LOCATED
ACROSS THE NORTHERN SECTIONS OF CEN IL. HOT AND HUMID AIRMASS
LOCATED JUST TO THE SOUTH OF THIS BOUNDARY WITH SFC DWPTS IN THE UPR
70S WITH CAPES OF 3000-4000 J/KG. SO SHORT TERM CONCERNS WILL BE
CONTINUED HEAT AND SHRA/TSRA CHCS TNGT INTO MON.

MODELS DOING A FAIRLY GOOD JOB WITH CONVECTION ACROSS CEN IL ATTM...
AS FAR AS QPF AND FRONTAL PLACEMENT IS CONCERNED.  PREFER THE AVN
THIS RUN...AS RUN TO RUN IT HAS BEEN DOING A GREAT JOB...AND ITS QPF
LOOKS THE MOST REPRESENTATIVE.  AVN SHOWS BOUNDARY MAKING SLOW
PROGRESS ACROSS THE AREA TNGT WITH TSRA CHC AGAIN OVRNIGHT.  WILL
KEEP LIKELY POPS GOING IN MOST AREAS WITH LOTS OF CONVG/INSTABILITY
ALONG OR SOUTH OF THE BOUNDARY. ANOTHER WK VORT MAX COMES THROUGH
AFTER 06Z.  CHC OF SHRA/TSRA WILL COOL DOWN TEMPS SLIGHTLY TNGT JUST
BELOW HEAT ADVIS CRITERIA. SO WILL END HEAT ADVIS THIS EVENING.
TEMPS WILL STILL BE ON THE WARM SIDE TNGT...WITH GUID STILL IN THE
LOWER 70S.  SO WILL KEEP THE MUGGY WORDING IN THE ZONES.

AVN VERY AGRESSIVE WITH MOVING THE BOUNDARY ACROSS CEN IL EARLY
MON.  BELIEVE MODELS MAY A BIT TOO AGREESIVE WITH THE FRONT MOVING
ACROSS CEN.  SO WILL KEEP POPS GOING IN THE MORNING HOURS IN THE NRN
GROUPS...AND LIKELY POPS MOST EVERYWHERE ELSE ALL DAY MON. WILL
START TO DRY THINGS OUT ON MON NGT AS FRONT ACTUALLY MAKES GOOD
PROGRESS SOUTH.  WIDESPREAD RAIN AND CLOUDS WILL BRING SOME RELIEF
FROM THE HEAT ON MONDAY AS SOMEWHAT DRIER AIR FILTERS INTO THE NRN
SECTIONS.  GUID NUMBERS ARE SIMILIAR AND WILL FOLLOW.

FRONTAL BOUNDARY IS SOUTH OF CEN IL ON TUES...WITH DRIER AIR OVHD.
AVN DOES SHOW SOME WK MOISTURE CONVG ACROSS ERN SECTIONS OF CEN IL
LATE TUES NGT.  BUT WILL LEAVE THIS DRY FOR NOW AS CHCS LOOK
MINIMAL.

FOR THE EXTENDED...WD LOOK DRY ATTM AS FRONTAL BOUNDARY STAYS WEST
OF IL WITH SFC RIDGING STILL AROUND.  NICE WAA AND MOISTURE RETURN
ON THU FOR WRN SECTIONS OF IL. THIS WILL OVERSPREAD ALL OF CEN IL ON
THU...WITH A WIDESPREAD SHRA/TSRA CHC.  WILL CONTINUE THE TREND OF
DRYING THINGS OUT AFTER THIS SYS MOVES THROUGH FOR FRI THROUGH
SUN.

SPI TB 073/089 065/085 067 22663
PIA EU 072/087 066/083 064 22631
DEC TB 073/089 065/085 067 22663
CMI TB 072/088 066/084 067 22663
MTO TB 076/089 067/085 067 22663
LWV TE 076/090 067/086 068 22563

.ILX...

KETCHAM

In the hours before

Special weather statement, Jul 8, 11:15 AM CDT, 4 hours 23 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SUN JUL 8 2001

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL ILLINOIS
THIS AFTERNOON INTO TONIGHT. A SEVERE THUNDERSTORM WATCH HAS
ALREADY BEEN POSTED FOR ALL OF CENTRAL ILLINOIS UNTIL 6 PM.

A HOT AND HUMID AIRMASS WILL INTERACT WITH A FRONT MOVING INTO
CENTRAL ILLINOIS...TO PRODUCE SCATTERED THUNDERSTORMS FOR THIS
AFTERNOON AND INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS.
AN ISOLATED TORNADO OR LARGE HAIL CANNOT BE RULED OUT.

FRIEDERS
Local storm report, Jul 8, 2:33 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
233 PM CDT SUN JUL 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    HENRY                     IL   WIND DAMAGE
07/08/01   MARSHALL                       ESTIMATED WIND GUST OF 60
                                          MPH...PUBLIC REPORT.

0200 PM    1 S BRADFORD              IL   WIND DAMAGE
07/08/01   STARK                          TREE 1.5 FEET IN DIAMETER
                                          BLOWN DOWN. ESTIMATED WIND
                                          GUST OF 60 TO 70 MPH.
                                          REPORTED BY COOP OBSERVER.

0215 PM    HENRY                     IL   WIND DAMAGE
07/08/01   MARSHALL                       ESTIMATED WIND GUST OF 60
                                          MPH. FAIRGROUND TENT BLOWN
                                          DOWN. REPORT FROM COUNTY
                                          SHERIFF.
Local storm report, Jul 8, 2:33 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FIRST REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
233 PM CDT SUN JUL 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    HENRY                     IL   60 MPH TSTM GUST
07/08/01   MARSHALL                       ESTIMATED WIND GUST OF
                                          60 MPH...PUBLIC REPORT.

0200 PM    1 S BRADFORD              IL   WIND DAMAGE
07/08/01   STARK                          TREE 1.5 FEET IN DIAMETER
                                          BLOWN DOWN. ESTIMATED WIND
                                          GUST OF 60 TO 70 MPH.
                                          REPORTED BY COOP OBSERVER.

0215 PM    HENRY                     IL   WIND DAMAGE
07/08/01   MARSHALL                       ESTIMATED WIND GUST OF 60
                                          MPH. FAIRGROUND TENT BLOWN
                                          DOWN. REPORT FROM COUNTY
                                          SHERIFF.

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:18 PM CDTSevere Thunderstorm WarningILXKnox57 min
Jul 8, 1:44 PM CDTSevere Thunderstorm WarningILXStark61 min
Jul 8, 2:01 PM CDTSevere Thunderstorm WarningILXMarshall59 min
Jul 8, 2:32 PM CDTSevere Thunderstorm WarningILXWoodford58 min
Jul 8, 2:49 PM CDTSevere Thunderstorm WarningILXMcLean56 min
Jul 8, 4:15 PM CDTSevere Thunderstorm WarningILXDouglas, Moultrie60 min
Jul 8, 4:26 PM CDTSevere Thunderstorm WarningILXColes64 min
Jul 8, 4:32 PM CDTTornado WarningILXMoultrie43 min
Jul 8, 4:51 PM CDTSevere Thunderstorm WarningILXEdgar54 min
Jul 8, 4:57 PM CDTTornado WarningILXColes63 min
Jul 8, 5:04 PM CDTSevere Thunderstorm WarningILXShelby71 min
Jul 8, 5:09 PM CDTTornado WarningILXShelby66 min
Jul 8, 5:15 PM CDTSevere Thunderstorm WarningILXClark60 min
Jul 8, 5:20 PM CDTTornado WarningILXCumberland55 min
Jul 8, 5:45 PM CDTSevere Thunderstorm WarningILXJasper75 min
Jul 8, 6:07 PM CDTSevere Thunderstorm WarningILXCrawford68 min
Jul 8, 6:13 PM CDTSevere Thunderstorm WarningILXClark, Cumberland32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.